Nebraska, 2021

Blizzard in Nebraska, February 21, 2021

February 21, 2021 · NWS OAX · 6 events in 6 counties and zones

5 inches of snow across eastern Nebraska.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Shortwave trough brought 6 to 9.5 inches of snow across eastern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 21, 4:28 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 21, 4:28 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
428 AM CST Sun Feb 21 2021

.DISCUSSION...
Issued at 421 AM CST Sun Feb 21 2021

Highlights:
-Accumulating snow expected across much of the area through early
 afternoon.
-Ongoing Winter Weather Advisory remains unchanged.
-Snow amounts ranging from 1-4", with locally higher amounts
 possible east of the Missouri River.

Today:
Latest satellite and radar imagery continue to show localized
enhancement across southeast Nebraska as well as across far
northeastern Nebraska in large-scale response to an approaching
shortwave trough. Surface observations and webcam networks
indicate light snow associated within these areas of enhancement
with little in the way of reported freezing drizzle. At the
surface, the associated surface low continues to move east along
the OK/KS border and is forecast to quickly move northeast and
deepen as it pushes into central Iowa by 21z. Ahead of the system,
southerly low-level flow has increased Gulf moisture in the low
levels while the system has also advected mid-level moisture
eastward from the Pacific. This has produced forecasted PW's
around 0.5 across western Iowa. As a result, QPF values have
continued creep up to near 0.25-0.50" from the Missouri River and
east into western Iowa. Light icing is still possible early this
morning the event along the KS/Neb border before the column
completely saturates and cools in our southern counties. With snow
already falling across a portion of southeast Nebraska, feeling
more confident on increasing snowfall totals across our counties
bordering the Missouri River and points into western Iowa with
total snowfall in that area around 2-4" with localized higher
amounts quite possible within a bullseye north of I-80 (and as
latest CAMs indicate) where snowfall rates of 2"/hr are possible.
Cannot rule out some isolated 6" amounts within this bullseye.

Wind is not expected to be much of a factor but visibilities may
significantly be reduced in falling snow. For areas across
northeast Nebraska on the back-side of the system, narrow mid-
level frontogenetic forcing at play this morning could produce
some quick bands of 1-2" of snow. Peak snow intensity is expected
between 12-18z with snow tapering off quickly from west to east
early this afternoon as the entire system moves east of the area.
Travel impacts are expected, and could be significant in western
Iowa where the heaviest snowfall is expected along and north of
I-80. No changes have been made to the Winter Weather Advisory
area this morning.

Monday and beyond:

Quieter and warmer conditions are expected with highs Monday and
Tuesday in the 40s for much of the area under weak thermal ridging.
Temperatures cool a bit later into the week as an upper-level
shortwave trough drives an associated cold front into the region.
Highs should still remain above freezing, with most readings well
into the 30s. High temperatures rebound into the 40s Friday and
Saturday within increasing southerly flow ahead of the next
approaching upper-level trough.

Rivers:

With the warmer temperatures, we will continue to monitor rivers
for potential ice melt/break up and any potential flooding
concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CST Sat Feb 20 2021

We still expect deteriorating conditions overnight, as low clouds
and precipitation develop. There will be IFR ceilings and
visibilities with snow, and some light freezing drizzle is
possible. The freezing drizzle potential is mainly at KOMA and
KLNK. Winds overnight and into Sunday morning should be from the
southeast, but will shift to north/northwest as a front moves
through. Visibilities down to 1/2 mile seem probable at KOMA for
several hours 12Z-16Z, with visibilities down to near 1 mile
(possibly less) for several hours at KOFK and KLNK. Conditions
should improve to VFR at KOFK by 21Z, at KLNK by 23Z and at KOMA
by around 00Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST this evening for NEZ015-
     018-032>034-042>045-050>053-065>068-078-088>093.

IA...Winter Weather Advisory until 6 PM CST this evening for IAZ043-
     055-056-069-079-080-090-091.

&&

DISCUSSION...Kern
AVIATION...Miller
Hazardous weather outlook, Feb 20, 9:00 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
900 PM CST Sat Feb 20 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
900 PM CST Sat Feb 20 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

A winter weather advisory is in effect from late tonight through
Sunday afternoon for locations generally east and south of a Wayne
to Columbus line.

A wintry mix of light snow and freezing drizzle is expected to
develop after midnight with precipitation changing to all snow by
mid morning on Sunday. The snow is forecast to end from west to
east across the area Sunday afternoon.

Snowfall amounts of one to four inches are possible for most of
the area. The higher totals are expected in western Iowa and in
eastern Nebraska to the east of a line from Wayne to Fremont and
Ashland. The highest ice accumulations of a trace to five
one-hundredths of an inch are most likely along and south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Above-freezing high temperatures are forecast next week, which
could lead to some ice movement in area rivers.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Washington

When
February 21, 4:30 AM CST to 1:30 PM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Public reported 6 inches of snow.

Blizzard, Douglas

When
February 21, 4:30 AM CST to 2:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Trained spotter reported 8.2 inches of snow.

Blizzard, Sarpy

When
February 21, 4:30 AM CST to 2:00 PM CST
Where
Sarpy forecast zone
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Public reported 8.5 inches of snow.

Blizzard, Burt

When
February 21, 4:30 AM CST to 1:30 PM CST
Where
Burt forecast zone
Reported by
Public
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Public reported 7.0 inches of snow.

Blizzard, Cuming

When
February 21, 4:30 AM CST to 1:30 PM CST
Where
Cuming forecast zone
Reported by
Public
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Public reported 6.1 inches of snow.

Blizzard, Cass

When
February 21, 4:30 AM CST to 12:30 PM CST
Where
Cass forecast zone
Reported by
Emergency Manager
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Emergency manager reported 6.0 inches of snow.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946702, 946703, 946704, 946705, 946706, 946707.